Alert archive / West Virginia / Flash Flood Warnings in 2006

Flash Flood Warning 28, NWS Charleston, WV

August 11, 2006Wyoming County, West Virginia

NWS Charleston, WV issued this flash flood warning at Aug 11, 2006, 12:10 PM EDT for Wyoming County, West Virginia. It was in force for 95 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 11, 2006, 12:10 PM EDT (16:10 UTC)
Expired
Aug 11, 2006, 1:45 PM EDT
In force
95 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

County Wyoming County, WV

The radar

The Charleston,WV radar (KRLX), 79 km from the middle of the area, began a volume at 16:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 11, 12:15 PM EDTFLOOD8 E Oceana, WVROADS FLOODED NEAR PINEGROVE CHURCH NEAR RAVENCLIFF. ALSO HIGH WATER AT HERDON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 4.2 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2006-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 226 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2006-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
226 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
566 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRLX 111611
FFWRLX
WVC109-111745-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
1210 PM EDT FRI AUG 11 2006

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WYOMING COUNTY IN WEST VIRGINIA

* UNTIL 145 PM EDT

* AT 1208 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO OCEANA

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3752 8166 3749 8171 3751 8183 3755 8186
      3762 8180 3766 8180 3770 8171 3776 8175
      3779 8161 3776 8157 3779 8153 3778 8146
      3755 8131 3752 8123 3745 8130 3741 8129

$$

21
1 follow-up statement
000 
WGUS71 KRLX 111747
FFSRLX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
136 PM EDT FRI AUG 11 2006

WVC109-111815-
WYOMING WV-
136 PM EDT FRI AUG 11 2006

...THE FLASH FLOOD WARNING FOR WYOMING COUNTY EXPIRES AT 145 PM
EDT...

HEAVY RAIN IS NO LONGER ANTICIPATED...THEREFORE THE FLASH FLOOD 
WARNING THAT WAS IN EFFECT HAS BEEN ALLOWED TO EXPIRE. THERE ARE 
STILL A FEW LIGHT SHOWERS OVER THE COUNTY...BUT THESE WILL BE MOVING 
OUT OF THE COUNTY SHORTLY. STREAMS AND CREEKS WILL BEGIN TO RECEDE 
SHORTLY AND SHOULD NO LONGER POSE A FLASH FLOOD THREAT.

HOWEVER...HIGH WATER IN POOR DRAINAGE AND LOW LYING AREAS MAY STILL 
BE SLOW TO RECEDE AND CAUTION IS ADVISED...ESPECIALLY IN AND AROUND 
THE OCEANA...RAVENCLIFF AND HERDON AREAS.

TURN AROUND AND DONT DROWN. DO NOT DRIVE YOUR CAR ON FLOODED 
ROADWAYS.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE 877-633-6772 WHEN YOU CAN DO SO SAFELY.


LAT...LON 3752 8166 3749 8171 3751 8183 3755 8186
      3762 8180 3766 8180 3770 8171 3776 8175
      3779 8161 3776 8157 3779 8153 3778 8146
      3755 8131 3752 8123 3745 8130 3741 8129

$$

21

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 6:53 AM EDT, 5 hours 17 minutes earlier.

Area forecast discussion, Aug 11, 6:53 AM EDT, 5 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
653 AM EDT FRI AUG 11 2006

.AVIATION...

SCATTERED SHOWERS AND THUNDERSTORMS HAVE BEEN DEVELOPING AND MOVING
ACROSS PORTIONS OF NORTHEAST KENTUCKY...NORTHWEST VIRGINIA AND THE
SOUTHERN COUNTIES OF WEST VIRGINIA.  VFR/MVFR CONDITIONS WERE THE
RULE ACROSS MUCH OF THE LOWLAND COUNTIES...WHILE IFR CONDITIONS WERE
POSSIBLE NEAR THE STORMS AS WELL AS THE MOUNTAIN COUNTIES.

THE STORMS SHOULD INCREASE IN INTENSITY AND AREAL COVERAGE ACROSS
THE SOUTHERN COUNTIES TODAY AS A MID-LEVEL STORM SYSTEM MOVES
BY.

THE STORMS SHOULD COME TO AN END ACROSS MUCH OF THE REGION TONIGHT
AS THE STORM SYSTEM MOVES TO THE EAST AND DRIER AIR AT THE SURFACE
BUILDS IN.

EXPECT MVFR CONDITIONS TO DEVELOP IN MANY LOCATIONS AFTER MIDNIGHT
TONIGHT AS FOG BEGINS TO DEVELOP.  THE FOG WILL BECOME MORE DENSE
WITH IFR/LIFR VSBYS/CIGS IN THE RIVER VALLEYS AS WELL AS OTHER
FAVORED MOUNTAIN VALLEYS.

&&

.PREV DISCUSSION...
 /ISSUED 400 AM EDT FRI AUG 11 2006/

SHORT TERM /REST OF TODAY THROUGH TONIGHT/...

SHOWERS AND THUNDERSTORMS MOVING ACROSS OUR SOUTHERN COUNTIES
PRODUCED AS MUCH AS 3-4 INCHES OF RAIN OVERNIGHT...BASED ON RAIN
GAUGES AND KFCX WSR-88D RADAR.  DID NOT RECEIVE ANY REPORTS OF MAJOR
FLOODING.  HOWEVER...THE WATER DID FLOOD QUITE A FEW OF THE ROADS
ACROSS PORTIONS OF LOGAN AND WYOMING COUNTIES.

THESE STORMS APPEAR TO HAVE BEEN GENERATED BY A MID-LEVEL SHORTWAVE
TROF WHICH COULD NOT REALLY BE SEEN IN THE SATELLITE IMAGERY...UNTIL
THE STORMS HAD FORMED.

THIS TROF HAS PUSHED SOUTHEAST OF THE AREA...WHICH SHOULD RESULT IN
A BREAK IN THE SHOWERS AND THUNDERSTORMS.  HOWEVER...ANOTHER
SHORTWAVE TROF IS CURRENTLY MOVING INTO WESTERN OHIO AT THIS TIME.
THIS FEATURE SHOULD RESULT IN SHOWERS AND THUNDERSTORMS DEVELOPING
ONCE AGAIN...ESPECIALLY ACROSS OUR SOUTHERN COUNTIES.

HAVE BUMPED UP POPS TO CATEGORICAL ACROSS OUR NORTHWEST VA COUNTIES
FOR TODAY

DRIER AIR WILL FILTER IN FOR THIS AFTERNOON AND TONIGHT...RESULTING
IN THUNDERSTORM CHANCES ENDING WITH CLEARING SKIES FROM NORTH TO
SOUTH.

TEMP GUIDANCE FOR TODAY APPEARS TO BE ON TRACK AND HAVE GENERALLY
FOLLOWED.  HOWEVER...LATEST GUIDANCE WAS COOLER WITH LOWS TONIGHT
AND HAVE TWEAKED THE OVERNIGHT LOWS DOWN TO REFLECT THIS TREND.

LONG TERM /SATURDAY THROUGH THURSDAY/...

MODELS EXIT COOL FRONT TO THE SOUTH EARLY SATURDAY MORNING...WITH
ANY LEFT OVER SHOWERS IN THE FAR SOUTH ENDING BY NOON.
OTHERWISE...HIGH PRESSURE CENTERED OVER CENTRAL CANADA EARLY
SATURDAY RIDGES SOUTHWARD INTO OUR REGION FOR THE WEEKEND...BRINGING
DRY AND NEAR SEASONABLE TEMPERATURES THIS WEEKEND.

MODELS ARE IN GOOD AGREEMENT ON A COLD FRONT THAT CROSSES OUR REGION
TUESDAY. LOOKS TO BE A STRONG ENOUGH UPPER TROUGH MOVING EASTWARD
ACROSS THE GREAT LAKES AND OHIO VALLEY TO SUPPORT AT LEAST SCATTERED
SHOWERS AND THUNDERSTORMS MONDAY NIGHT...AND ESPECIALLY TUESDAY...
AHEAD OF THE FRONT. THIS FRONT GETS A GOOD PUSH SOUTH OF OUR AREA BY
WEDNESDAY WITH RATHER STRONG CANADIAN HIGH PRESSURE AGAIN RIDGING
SOUTHWARD INTO OUR REGION. THIS WILL BRING BACK DRIER WEATHER AND
NEAR SEASONABLE TEMPERATURES BY MID WEEK.

PREV DISCUSSION...
 /ISSUED 225 AM EDT FRI AUG 11 2006/

AVIATION...

SHOWERS AND THUNDERSTORMS CURRENTLY MOVING THROUGH PORTIONS OF
SOUTHERN WV...NORTHEAST KY AND SOUTHWEST VA SHOULD CONTINUE TO PUSH
SOUTHEAST THIS MORNING.  CONDITIONS NEAR THESE STORMS WILL GENERALLY
BE IN THE IFR/LIFR CATEGORIES...WITH VFR/MVFR CONDITIONS ACROSS THE
NORTH.

ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY ACROSS THE
SOUTH WITH IFR/LIFR CONDITIONS IN AND NEAR THE STORMS.  ACROSS THE
NORTH...VFR/MVFR CONDITIONS SHOULD PREVAIL.

DRIER AIR WILL BEGIN TO BUILD IN LATE THIS AFTERNOON WHICH WILL
RESULT IN DECREASING PRECIPITATION CHANCES AND IMPROVING CONDITIONS
ACROSS THE ENTIRE AREA AFTER DARK TONIGHT.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&

AVIATION...JSH
Hazardous weather outlook, Aug 11, 5:02 AM EDT, 7 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
502 AM EDT FRI AUG 11 2006

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-120915-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-
WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-
KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-
CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-
RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-
RANDOLPH-
502 AM EDT FRI AUG 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN ARE POSSIBLE ACROSS
PORTIONS OF NORTHEAST KENTUCKY...NORTHWEST VIRGINIA AND THE
SOUTHERN COUNTIES OF WEST VIRGINIA TODAY.

THESE STORMS MAY MOVE ACROSS WYOMING AND LOGAN COUNTIES...WHERE
HEAVY RAIN FELL OVERNIGHT CAUSING SOME FLOODING PROBLEMS.  IF THIS
OCCURS...ADDITIONAL FLOODING WILL OCCUR.

WE WILL CONTINUE TO MONITOR THE DEVELOPING WEATHER SITUATION.  IF
CONDITIONS WARRANT...A FLASH FLOOD WATCH MAY BE NEEDED LATER
TODAY ACROSS SOME OF THE SOUTHERN COALFIELD AND MOUNTAIN
COUNTIES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 1:07 AM EDTFlash Flood WarningRLXWyoming4 hr
Aug 11, 1:20 AM EDTFlash Flood WarningRLXLogan4 hr

Nearby

Flash Flood Warnings in West Virginia, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.